Algebraic & Geometric Topology

Cap products in string topology

Hirotaka Tamanoi

Full-text: Open access

Abstract

Chas and Sullivan showed that the homology of the free loop space LM of an oriented closed smooth manifold M admits the structure of a Batalin–Vilkovisky (BV) algebra equipped with an associative product (loop product) and a Lie bracket (loop bracket). We show that the cap product is compatible with the above two products in the loop homology. Namely, the cap product with cohomology classes coming from M via the circle action acts as derivations on the loop product as well as on the loop bracket. We show that Poisson identities and Jacobi identities hold for the cap product action, turning H(M)(LM) into a BV algebra. Finally, we describe cap products in terms of the BV algebra structure in the loop homology.

Article information

Source
Algebr. Geom. Topol., Volume 9, Number 2 (2009), 1201-1224.

Dates
Received: 24 June 2007
Revised: 30 April 2009
Accepted: 22 May 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513797012

Digital Object Identifier
doi:10.2140/agt.2009.9.1201

Mathematical Reviews number (MathSciNet)
MR2519587

Zentralblatt MATH identifier
1175.55009

Subjects
Primary: 55P35: Loop spaces 55P35: Loop spaces

Keywords
Batalin–Vilkovisky algebra cap product intersection product loop bracket loop product string topology Batalin–Vilkovisky algebra cap product intersection product loop bracket loop product string topology

Citation

Tamanoi, Hirotaka. Cap products in string topology. Algebr. Geom. Topol. 9 (2009), no. 2, 1201--1224. doi:10.2140/agt.2009.9.1201. https://projecteuclid.org/euclid.agt/1513797012


Export citation

References

  • M Chas, D Sullivan, String topology, to appear in Ann. of Math. $(2)$
  • R L Cohen, J D S Jones, A homotopy theoretic realization of string topology, Math. Ann. 324 (2002) 773–798
  • R L Cohen, J D S Jones, J Yan, The loop homology algebra of spheres and projective spaces, from: “Categorical decomposition techniques in algebraic topology (Isle of Skye, 2001)”, (G Arone, J Hubbuck, R Levi, M Weiss, editors), Progr. Math. 215, Birkhäuser, Basel (2004) 77–92
  • A Dold, Lectures on algebraic topology, Grund. der math. Wissenschaften 200, Springer, New York (1972)
  • E Getzler, Batalin–Vilkovisky algebras and two-dimensional topological field theories, Comm. Math. Phys. 159 (1994) 265–285
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Math. Studies 76, Princeton University Press (1974)
  • A Stacey, Differential topology of loop spaces
  • H Tamanoi, A homotopy theoretic proof of the BV identity in loop homology
  • H Tamanoi, Triviality of string operations associated to higher genus orientable surfaces
  • H Tamanoi, Batalin–Vilkovisky Lie algebra structure on the loop homology of complex Stiefel manifolds, Int. Math. Res. Not. (2006) Art. ID 97193, 23pp.